Alert archive / Illinois / Tornado Warnings in 1998

Tornado Warning 69, NWS Paducah, KY

June 29, 1998Franklin County, Illinois

NWS Paducah, KY issued this tornado warning at Jun 29, 1998, 9:12 PM CDT for Franklin County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 1998, 9:12 PM CDT (02:12 UTC)
Expired
Jun 29, 1998, 9:45 PM CDT
In force
33 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Franklin County, IL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.2 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2226 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2226 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

201 
WFUS1 KPAH 300212 RRA
TORPAH
ILC055-300245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
912 PM CDT MON JUN 29 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  FRANKLIN COUNTY IN SOUTHERN ILLINOIS

* UNTIL 945 PM CDT

* AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 10 MILES WEST OF BENTON NEAR SESSER...MOVING SOUTHEAST AT
  35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  WEST FRANKFORT AROUND 930 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER
THAT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING. IF YOU ARE IN THESE AREAS...SEEK
SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS
THE BEST PROTECTION. REMAIN CALM BUT BE ALERT FOR RAPIDLY CHANGING
WEATHER CONDITIONS.

JK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 29, 1:20 PM CDT, 7 hours 52 minutes earlier.

Area forecast discussion, Jun 29, 1:20 PM CDT, 7 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
120 PM CDT MON JUN 29 1998

NOON SFC MAP SHOWED WARM FRONT ACROSS CENTRAL IOWA. ADAP AND
ISOTHERM ANALYSIS SHOWS BEST INSTABILITY/DIFFERENTIAL IN TEMPERATURE
ACROSS WESTERN MISSOURI. VIS AND KEAX LOOP SHOWS CONVECTION ROLLING
OUT OF ERN KANSAS HEADED FOR THIS AREA. IN THE MEANTIME...CI DEBRIS
CLOUDS AND 15Z RUC SHOWING EVIDENCE OF MORE STABLE/SUBSIDENCE TYPE
CONDITIONS OVER OUR AREA...LIKELY INHIBITING TSTM DEVELOPMENT. MAIN
ISSUE IS TSTM CHANCES FOR TONIGHT.

HAVE TO LEAN TOWARD THE NGM A LITTLE...ALTHOUGH WOULD RATHER DEPEND
ON SATELLITE TRENDS AND MESO ANALYSIS. EXPECT CONVECTION OVER WRN
MISSOURI TO BECOME MORE ORGANIZED LATE TODAY AS AIRMASS BECOMES VERY
UNSTABLE OVER MISSOURI. THIS ACTIVITY SHOULD TRACK EAST ACROSS
CENTRAL/NORTHCENTRAL MISSOURI...THEN TURN EAST/SOUTHEAST INTO OUR FA
AFTER DARK. SHOULD BECOME A WELL ORGANIZED MCS WITH GOOD 35KT INFLUX
OF H8 AIR...BEST THETA-E ADVT INTO ECNTRL MO/SW IL BY MIDNIGHT.
H8/H3 MEAN WIND VECTOR SUPPORTS ACTIVITY SHIFTING SE INTO THE
AREA...AND THUS EXPECT HIGHEST POPS NRN 2/3...LOWEST POPS SW 1/3 FOR
OVERNIGHT. FFA NOT RECOMMENDED AT THIS TIME...THINKING WE CAN
MONITOR FOR NOW. DO SUGGEST MENTION OF HEAVY RAIN AS IS ALREADY DONE
IN SOME ZONES. FWC NOS APPEAR ON TRACK FOR LOWS AGAIN OVERNIGHT.
STRENGTHENING WIND FIELDS...DEGREES OF INSTABILITY COULD DEVELOP
DECENT REAR INFLOW JETS AND STRONG WINDS MOST LIKELY IN MODERATE RISK.
PROBABLY NEED MENTION CHC OF SVR IN ZONES AS WELL...MAINLY RISK AREA
FOR NOW.

.END...

In the hours before

Special weather statement, Jun 29, 6:04 PM CDT, 3 hours 8 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
110>112-114-300000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
604 PM CDT MON JUN 29 1998

...A TORNADO WATCH HAS BEEN ISSUED FOR SOUTHWEST INDIANA...WESTERN
KENTUCKY...SOUTHERN ILLINOIS...AND EXTREME SOUTHEAST MISSOURI...

A LINE OF SEVERE THUNDERSTORMS WILL MOVE RAPIDLY SOUTHEAST ACROSS THE
LOWER OHIO VALLEY THIS EVENING. THE LINE OF STORMS WILL REACH
INTERSTATE 64 FROM MOUNT VERNON ILLINOIS TO EVANSVILLE INDIANA BETWEEN
745 AND 915 PM. AFTER 915 PM...THE LINE WILL LIKELY CROSS THE OHIO
RIVER INTO PARTS OF WESTERN KENTUCKY.

THE TORNADO WATCH...NUMBER 704...IS IN EFFECT UNTIL MIDNIGHT. IT
INCLUDES CAPE GIRARDEAU...PERRY...SCOTT...AND MISSISSIPPI COUNTIES OF
SOUTHEAST MISSOURI. ALL OF SOUTHERN ILLINOIS...WESTERN KENTUCKY...
AND SOUTHWEST INDIANA IS ALSO IN THE WATCH.

THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WIND GUSTS IN
EXCESS OF 60 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE. THESE STORMS
HAVE A HISTORY OF PRODUCING WINDS TO 70 MPH ACROSS CENTRAL ILLINOIS IN
THE PAST HOUR.

STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND WARNINGS. IF A
WARNING IS ISSUED...GO TO THE LOWEST FLOOR INSIDE A STRONG BUILDING.
STAY AWAY FROM WINDOWS.

YORK
Special weather statement, Jun 29, 6:04 PM CDT, 3 hours 8 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
110>112-114-300000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
604 PM CDT MON JUN 29 1998

...A TORNADO WATCH HAS BEEN ISSUED FOR SOUTHWEST INDIANA...WESTERN
KENTUCKY...SOUTHERN ILLINOIS...AND EXTREME SOUTHEAST MISSOURI...

A LINE OF SEVERE THUNDERSTORMS WILL MOVE RAPIDLY SOUTHEAST ACROSS THE
LOWER OHIO VALLEY THIS EVENING. THE LINE OF STORMS WILL REACH
INTERSTATE 64 FROM MOUNT VERNON ILLINOIS TO EVANSVILLE INDIANA BETWEEN
745 AND 915 PM. AFTER 915 PM...THE LINE WILL LIKELY CROSS THE OHIO
RIVER INTO PARTS OF WESTERN KENTUCKY.

THE TORNADO WATCH...NUMBER 704...IS IN EFFECT UNTIL MIDNIGHT. IT
INCLUDES CAPE GIRARDEAU...PERRY...SCOTT...AND MISSISSIPPI COUNTIES OF
SOUTHEAST MISSOURI. ALL OF SOUTHERN ILLINOIS...WESTERN KENTUCKY...
AND SOUTHWEST INDIANA IS ALSO IN THE WATCH.

THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WIND GUSTS IN
EXCESS OF 60 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE. THESE STORMS
HAVE A HISTORY OF PRODUCING WINDS TO 70 MPH ACROSS CENTRAL ILLINOIS IN
THE PAST HOUR.

STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND WARNINGS. IF A
WARNING IS ISSUED...GO TO THE LOWEST FLOOR INSIDE A STRONG BUILDING.
STAY AWAY FROM WINDOWS.

YORK
Local storm report, Jun 29, 8:12 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
812 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM                              IL   50 MPH TSTM GUST
06/29/98   JEFFERSON                      NUMEROUS TREES AND
                                          POWERLINES DOWN IN
                                          NORTHERN PART OF THE
                                          COUNTY
Local storm report, Jun 29, 8:49 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
849 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM                              IL   WIND DAMAGE
06/29/98   WAYNE                          SEVERAL TREES DOWN IN
                                          NORTHERN PART OF COUNTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:22 PM CDTSevere Thunderstorm WarningPAHEdwards, Wayne68 min
Jun 29, 7:22 PM CDTSevere Thunderstorm WarningPAHWabash68 min
Jun 29, 7:28 PM CDTSevere Thunderstorm WarningPAHJefferson62 min
Jun 29, 8:15 PM CDTSevere Thunderstorm WarningPAHFranklin, Perry60 min
Jun 29, 8:15 PM CDTSevere Thunderstorm WarningPAHHamilton, White60 min
Jun 29, 9:32 PM CDTSevere Thunderstorm WarningPAHWilliamson43 min
Jun 29, 10:27 PM CDTSevere Thunderstorm WarningPAHJohnson, Williamson48 min
Jun 29, 10:43 PM CDTFlash Flood WarningPAHFranklin, Jackson, Perry, Williamson3 hr
Jun 29, 10:45 PM CDTSevere Thunderstorm WarningPAHJackson45 min
Jun 29, 11:34 PM CDTFlash Flood WarningPAHGallatin, Hardin, Saline2 hr
Jun 29, 11:34 PM CDTFlash Flood WarningPAHPope2 hr
Jun 29, 11:42 PM CDTSevere Thunderstorm WarningPAHUnion48 min
Jun 30, 12:37 AM CDTFlash Flood WarningPAHGallatin, Hardin, Pope, Saline4 hr
Jun 30, 12:37 AM CDTFlash Flood WarningPAHAlexander, Johnson, Massac, Pulaski, Union4 hr
Jun 30, 12:37 AM CDTFlash Flood WarningPAHFranklin, Jackson, Perry, Williamson4 hr

Nearby

Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.